Montana, 2025

Damaging Wind in Montana, September 14, 2025

September 14, 2025 · NWS MSO · 1 event in 1 county or zone

Abnormally high moisture amounts and considerable instability, along with a weak disturbance, induced a couple of rounds of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Abnormally high moisture amounts and considerable instability, along with a weak disturbance, induced a couple of rounds of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Sep 14, 12:17 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Sep 14, 12:17 PM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
117 PM MDT Sun Sep 14 2025

.DISCUSSION...

KEY MESSAGES:

-  Widespread showers this afternoon into Monday for most of the
   Northern Rockies.

- Warming and drying by mid week.

An upper level trough along the West Coast will usher in a cold
front this afternoon. Showers and isolated thunderstorms will
increase from west to east across the Northern Rockies. Wind gusts
around 20 mph will be possible (20-40%) through this evening
accompanying the front and showers. Areas of showers will continue
tonight through much of Monday as a weak mid level low develops
and rotates over the Northern Rockies.

The probability of a wetting rain (>0.10") this evening through
the day Monday remains high, 70-100% for the majority of the
Northern Rockies, excluding far northwest Montana where chances
are fall to around 50%. The probability for at least 0.25 inch of
rainfall is 70-90% across north-central Idaho and 50-70% for west-
central Montana. Overall, widespread showers are anticipated with
a beneficial rain for many locations. Additionally, it will be
much cooler with daytime highs 5-10 degrees below normal on Monday
with snow levels drop to around 8500 feet.

Patchy fog will be possible tomorrow morning for valley locations
across northwest Montana and north-central Idaho, and locations
adjacent to bodies of water for west-central Montana.

Confidence remains high with nearly 100% of forecast ensemble
models showing a shortwave ridge of high pressure building over
the Northern Rockies by Wednesday, ushering in a warming and
drying trend. By this coming weekend, the ridge will weaken as a
westerly flow develops, bringing an increase in westerly wind.
Most locations will remain dry, but more seasonable temperatures
will return.

&&

.AVIATION...Showers and scattered thunderstorms will increase
from west to east across the Northern Rockies later this
afternoon ahead of and along a cold front. Wind gusts around 20
kts will be common mid through early evening accompanying the
front and showers. Timing for thunderstorms will be between
14/2100Z-15/0200Z for KSMN, KHRF, KMSO and KBTM. Areas of
showers, periodic lowered ceilings/visibility and mountain
obscurations will continue tonight through much of Monday as a
weak mid level low rotates through. Patchy valley fog may bring
brief reductions in visibility and ceilings for KGPI between
15/1000Z-15/1500Z tomorrow morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Sep 14, 3:40 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Missoula MT
440 PM MDT Sun Sep 14 2025

IDZ009-010-142330-
Eastern Lemhi County ID-Western Lemhi County ID-
440 PM MDT Sun Sep 14 2025

...Strong thunderstorms will impact portions of central Lemhi County
through 530 PM MDT...

At 440 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near North Fork to 11 miles
northwest of Gilmore. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph, frequent lightning, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salmon, Lemhi, Leadore, North Fork, Carmen, Leesburg, Baker, and
Tendoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4544 11428 4553 11413 4535 11376 4517 11359
      4513 11357 4512 11352 4506 11348 4506 11345
      4496 11344 4495 11350 4487 11345 4479 11335
      4482 11324 4478 11314 4463 11305 4460 11308
      4457 11307 4444 11344 4445 11347 4442 11351
TIME...MOT...LOC 2240Z 235DEG 27KT 4548 11405 4453 11348

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 14, 3:50 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Missoula MT
450 PM MDT Sun Sep 14 2025

MTZ005>007-142330-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Butte/Blackfoot Region MT-
450 PM MDT Sun Sep 14 2025

...A strong thunderstorm will impact portions of central Ravalli and
southwestern Granite Counties through 530 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Conner, or 21 miles southeast of Hamilton, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph, half-inch size hail, and heavy
         rainfall .

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Loacalized flash flooding and/or ponding on
         roadways and in low-lying areas possible.

Locations impacted include...
Hamilton, Darby, Conner, Sula, Grantsdale, Skalkaho Pass, Charlos
Heights, Corvallis, and Como.

This includes Highway 93 S between mile markers 7 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4576 11395 4597 11437 4642 11406 4613 11333
TIME...MOT...LOC 2249Z 226DEG 25KT 4596 11398

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 14, 4:34 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Missoula MT
534 PM MDT Sun Sep 14 2025

MTZ005>007-043-150015-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
534 PM MDT Sun Sep 14 2025

...Strong thunderstorms will impact portions of south central
Missoula, northwestern Deer Lodge, northeastern Ravalli, central
Granite and southern Powell Counties through 615 PM MDT...

At 532 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 18 miles east of Woodside, or 19 miles east of
Hamilton, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph, heavy rainfall, frequent
         lightning, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized flash flooding possible near and below
         steep terrain. Ponding on roadways and in low-lying areas
         possible.

Locations impacted include...
Philipsburg, Quigley, Porters Corner, Skalkaho Pass, Princeton, and
Clinton.

This includes Interstate 90 near mile marker 118, and between mile
markers 121 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4606 11377 4638 11412 4680 11375 4631 11300
TIME...MOT...LOC 2332Z 226DEG 25KT 4631 11377

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 14, 5:08 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
608 PM MDT Sun Sep 14 2025

MTZ006-007-043-150045-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
608 PM MDT Sun Sep 14 2025

...Strong thunderstorms will impact portions of southeastern
Missoula, northeastern Ravalli, northern Granite and central Powell
Counties through 645 PM MDT...

At 607 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 18 miles southeast of Bonner-West Riverside, or 20
miles west of Drummond, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph, heavy rainfall, frequent
         lightning, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Flash flooding may occur near and below steep
         terrain. Ponding on roadways and low-lying areas is
         possible.

Locations impacted include...
Deer Lodge, Drummond, Philipsburg, Ovando, Bonner-West Riverside,
Garrison, Seeley Lake, Nimrod, Finn, Jens, Brock Creek, Potomac,
Bearmouth, Quigley, Turah, Garnet, Helmville, Greenough, Maxville,
and Princeton.

This includes the following highways...
 Interstate 90 between mile markers 109 and 180.
 Highway 12 Garrison to MacDonald Pass between mile markers 0 and 16.
 Highway 83 between mile markers 0 and 27.
 Highway 200 E between mile markers 0 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4623 11315 4672 11398 4737 11362 4700 11280
      4683 11280 4683 11254 4670 11253 4670 11241
      4666 11241 4665 11236
TIME...MOT...LOC 0007Z 205DEG 32KT 4671 11358

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 14, 5:15 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Missoula MT
615 PM MDT Sun Sep 14 2025

MTZ007-150045-
Butte/Blackfoot Region MT-
615 PM MDT Sun Sep 14 2025

...A strong thunderstorm will impact portions of central Deer Lodge,
Silver Bow and southern Powell Counties through 645 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Butte, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butte, Silver Bow, Walkerville, Warm Springs, Gregson Hot Springs,
Divide, Nissler, Crackerville, Fishtrap, Opportunity, Ramsay, Janney,
and Newcomb.

This includes Interstate 90 between mile markers 201 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4576 11250 4569 11255 4563 11268 4576 11277
      4581 11300 4588 11311 4588 11321 4576 11337
      4577 11340 4580 11343 4637 11248 4635 11245
      4633 11253 4628 11256 4619 11258 4618 11251
      4589 11240 4585 11243 4575 11219
TIME...MOT...LOC 0015Z 239DEG 32KT 4600 11242

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 14, 5:26 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
626 PM MDT Sun Sep 14 2025

MTZ007-150100-
Butte/Blackfoot Region MT-
626 PM MDT Sun Sep 14 2025

...A strong thunderstorm will impact portions of northeastern Deer
Lodge, Silver Bow and southeastern Powell Counties through 700 PM
MDT...

At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Divide, or 15 miles southwest of Butte, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized flash flooding near and below steep
         terrain is possible. Ponding on roadways and low-lying
         areas is possible.

Locations impacted include...
Deer Lodge, Butte, Anaconda, Silver Bow, Walkerville, Warm Springs,
Galen, Gregson Hot Springs, West Valley, Nissler, Crackerville,
Racetrack, Lost Creek, Opportunity, Blossburg, Ramsay, Janney,
Newcomb, and Elliston.

This includes the following highways...
 Interstate 90 between mile markers 185 and 231.
 Highway 12 Garrison to MacDonald Pass between mile markers 18 and
26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4642 11231 4639 11235 4639 11240 4633 11246
      4633 11253 4630 11257 4627 11256 4624 11260
      4618 11257 4618 11251 4614 11252 4609 11247
      4591 11242 4578 11286 4602 11326 4666 11236
      4666 11232 4661 11229 4657 11232 4654 11230
TIME...MOT...LOC 0025Z 239DEG 32KT 4589 11282

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The radar

The Missoula radar (KMSX), 112 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powell

When
September 14, 5:30 PM MST to 6:00 PM MST
Where
Powell County, 4.85 mi NNW of Avon to 8.21 mi NNW of Jens
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
46.665, -112.620

A line of thunderstorms marched northward across west-central Montana with gusty outflow winds. A gust of 59 mph occurred between Avon and Finn along Highway 141. Similar gusts occurred across the Windy Rock Fire southwest of Finn. No damage was noted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287196.